Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Upper lid eye lashes turning grey. Diabetic and thyroid patient. What can be done?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
My husband's upper eye lid lashes are turning grey - no other patches on the body. He is 46 years old - diabetic and thyroid patient. Have consulted a skin specialist as well as homeopath - but no respite and no of eye lashes turning grey is increasing day by day -what can be done?
Posted Sat, 3 Aug 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 26 hours later
Thanks for writing to us.
This graying of eyelash is called poliosis.
There could be many causes for the same
1) Hereditary or genetic
2) Medicines like chloroquine, acitretin, or cyclosporine or prostaglandin eye drops
3) vitiligo, alopecia areata, herpes zoster, trauma etc
4) Thyroid disorder or diabetes
5) Sometimes nutritional deficiency like vitamin B12 or selenium etc.
6) Idiopathic i.e. no known cause

As such, there is no treatment option for poliosis. If there is an underlying cause, it has to be treated. In your husband's case, thyroid disease and diabetes could be responsible. So proper medication should be taken to control the same.
In addition, one should take a diet XXXXXXX in proteins, vitamins and minerals. Ask him to include soy, lentils, and sprouts. Eggs, lean meats, dairy products, nuts like walnuts, almonds, sesame seeds, sunflower seeds in diet. Include green leafy vegetables, fishes like sardine mackerel etc. to maintain good level of vitamins and minerals.

If cosmetically it’s very unpleasant one can always use a kohl pencil or mascara to cover those hair. In addition, one can consider taking health supplements with calcium pantothenate. Application of placental extract like placentrex gel or psoralen based lotion or steroid cream may help but studies forthe same have not shown promising results if there was no associated vitiligo lesion.

Hope that helped.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor